Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 87, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 18, 2011, 6:09 PM CDT for Todd County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2011, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 18, 2011, 7:03 PM CDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Todd County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:33 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 18, 2:33 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 133 PM MDT SAT JUN 18 2011 .DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE EASTERN DAKOTAS AND CENTRAL NEBRASKA WITH WEAK LEE TROF DEVELOPING ACROSS EASTERN WYOMING. STRONG LOW PRESSURE IS LOCATED IN SOUTHERN SASKATCHEWAN ASSOCIATED WITH LARGE...NEARLY STATIONARY UPPER LEVEL LOW. TEMPERATURES ACROSS THE FORECAST AREA ARE IN THE UPPER 60S TO UPPER 70S WITH SOUTHERLY WINDS OF 10 TO 20 MPH. UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF THIS COMING WEEK. THE MOST UNSETTLED PERIOD LOOKS TO BE FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT WHEN AN UPPER LEVEL SYSTEM TRACKS ACROSS THE REGION. SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS TODAY AND SUNDAY...WITH HEAVY RAINFALL BECOMING AN INCREASING CONCERN LATE SUNDAY THROUGH MONDAY NIGHT. FOR THIS AFTERNOON...LEE TROF WILL CONTINUE TO STRENGTHEN TODAY AS WEAK LOW PRESSURE DEVELOPS ACROSS CENTRAL WYOMING. THUNDERSTORMS HAVE INITIATED WITH A WEAK WAVE ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...AND ARE MOVING GENERALLY EAST. THERE IS A NORTH/SOUTH BOUNDARY ACROSS THE WESTERN SOUTH DAKOTA PLAINS...SO WILL HAVE TO WATCH CAREFULLY FOR ANYTHING INITIATING THERE. SHOULD ALSO BE SOME CONVECTION FIRING OFF OF THE BLACK HILLS THIS AFTERNOON. CAPE AND SHEAR VALUES NOT AS IMPRESSIVE AS THEY WERE ADVERTISED YESTERDAY...BUT STILL ENOUGH TO GET SOME THUNDERSTORMS GOING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH WIND AND HAIL THE MAIN CONCERN. BY SUNDAY MORNING...UPPER TROF WILL BE STRENGTHENING AND DIGGING SOUTH ACROSS THE INTERMOUNTAIN WEST. STRONGER SHORTWAVE ENERGY WILL BEGIN TO WRAP AROUND THE TROF AND MOVE NORTHEAST ACROSS THE NORTHERN HIGH PLAINS. CHANCES FOR SHOWERS AND STORMS WILL INCREASE AS THE DAY PROGRESSES. THE BETTER THREAT FOR SEVERE STORMS LOOKS TO BE ACROSS SOUTHWESTERN INTO CENTRAL SD DURING THE AFTERNOON AND EVENING...BUT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA. HIGHS WILL AGAIN BE IN THE UPPER 60S AND 70S...WARMEST TOWARD SOUTH CENTRAL SD. THE THREAT FOR HEAVY RAINFALL WILL INCREASE BY SUNDAY NIGHT AND CONTINUE ON MONDAY AS UPPER TROF AND DEVELOPING LOW MOVES ACROSS THE CENTRAL ROCKIES INTO THE NORTHERN AND CENTRAL PLAINS. SURFACE LOW WILL DEVELOP ACROSS COLORADO BY SUNDAY EVENING AND ALLOW FOR EAST-NORTHEAST FLOW AT LOW LEVELS SUNDAY NIGHT AND MONDAY. THE UPSLOPE FLOW WILL ENHANCE SHOWER ACTIVITY AND HELP TO POSSIBLY PRODUCE WIDESPREAD SIGNIFICANT RAINFALL ACROSS MUCH OF WESTERN SOUTH DAKOTA. 1 TO 2 INCH RAINFALL AMOUNTS LOOK POSSIBLE ACROSS THE AREA LATE THIS WEEKEND THROUGH MONDAY NIGHT...WITH LOCALLY HIGHER AMOUNTS FROM THE BLACK HILLS EASTWARD INTO CENTRAL SD. EXTENDED...THE UPPER LEVEL LOW WILL SHIFT EAST OF THE AREA TUESDAY...TAKING THE BACK EDGE OF THE PRECIPITATION AWAY FROM THE CWA FROM WEST TO EAST. A WEAK UPPER LEVEL RIDGE WILL BRING A DRY PERIOD WEDNESDAY. AN UPPER LEVEL TROUGH THEN DEEPENS OVER WESTERN NORTH AMERICA...RESULTING IN SOUTHWEST FLOW ALOFT FOR THE CWA. A RETURN TO UNSETTLED WEATHER IS EXPECTED BY THE END OF THE WEEK INTO THE FOLLOWING WEEK. TEMPERATURES WILL BE BELOW NORMAL TUESDAY...BUT THEN WARM BACK TO NEAR SEASONAL LEVELS AS A 850-700MB THERMAL RIDGE REDEVELOPS OVER THE CWA. && .AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT. THE EXCEPTION WILL BE IN/NEAR TSRA...WHERE IFR/MVFR CIGS/VSBYS ARE EXPECTED. && .HYDROLOGY...12Z GFS/ECMWF IN GOOD AGREEMENT TAKING UPPER LOW ACROSS NORTHERN CO THROUGH NEBRASKA SUNDAY NIGHT INTO MONDAY NIGHT. PRECIPITABLE WATERS AROUND 150 PERCENT OF NORMAL WILL WRAP AROUND SYSTEM INTO THE CWA. WIDESPREAD 1-2 INCH RAINFALL AMOUNTS FROM NORTHWEST THROUGH SOUTH CENTRAL SD ARE POSSIBLE. EMBEDDED CONVECTION MAY LEAD TO LOCALLY HIGHER AMOUNTS AND FLASH FLOODING. POTENTIAL UPSLOPE ENHANCEMENT ON THE NORTH/EAST SLOPES OF THE BLACK HILLS ALSO POSSIBLE. IF HEAVIER RAINS HIT A LARGE ENOUGH AREA...AREAL FLOODING MAY RESULT ON LARGER WATERWAYS. HYDRO WATCH MAY EVENTUALLY BE NEEDED IF MODEL GUIDANCE CONTINUES CURRENT PATH OF SYSTEM. CURRENT THINKING IS THE THREAT FOR NORTHEAST WY HAS DIMINISHED...SO WILL EMPHASIZE SD IN OUTLOOK PRODUCT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 18, 3:04 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 204 PM MDT SAT JUN 18 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 204 PM MDT (304 PM CDT) SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE BLACK HILLS AND WESTERN SOUTH DAKOTA PLAINS. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE BLACK HILLS AREA AND MUCH OF THE WESTERN SOUTH DAKOTA PLAINS...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY NEXT WEEK AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA SUNDAY INTO SUNDAY NIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO A POSSIBILITY. THERE IS ALSO THE THREAT FOR HEAVY RAINFALL AND FLOODING FROM LATE SUNDAY THROUGH MONDAY NIGHT AS AN UPPER LEVEL LOW MOVES ACROSS THE REGION. LARGE AMOUNTS OF MOISTURE MAY WRAP AROUND THE SYSTEM INTO WESTERN SOUTH DAKOTA. RELATIVELY WIDESPREAD SHOWERS AND THUNDERSTORMS MAY BE THE RESULT FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT. UPSLOPE ENHANCED FLOW IS ALSO POSSIBLE. SOME UNCERTAINTY STILL EXISTS WITH THE EXACT TRACK AND SPEED OF THE UPPER LOW...BUT IF THE CURRENT FORECAST TRACK HOLDS TRUE...WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WOULD OCCUR OVER NORTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA...SUNDAY NIGHT THROUGH MONDAY NIGHT. THE THREAT OF HEAVY RAINS HAS DIMINISHED FOR MOST OF NORTHEASTERN WYOMING...WITH THE EXCEPTION OF THE BEAR LODGE MOUNTAINS AND THE COLONY AREA. GIVEN THE LIKELIHOOD OF EMBEDDED THUNDERSTORMS AND UPSLOPE FLOW ON THE EAST AND NORTH SLOPES OF THE BLACK HILLS...LOCALLY HEAVIER RAINFALL AMOUNTS ARE POSSIBLE. FLASH FLOODING COULD OCCUR WITH ANY HEAVIER RAIN SHOWER OR THUNDERSTORM. AREAL FLOODING MAY ALSO OCCUR ON LARGER WATERWAYS DUE TO THE POTENTIAL WIDESPREAD NATURE OF THE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 18, 5:03 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 403 PM MDT SAT JUN 18 2011 SDZ027-041-182245- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 403 PM MDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL 445 PM MDT... AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARDMORE...OR 25 MILES SOUTHEAST OF EDGEMONT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OELRICHS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:38 PM CDT | Severe Thunderstorm Warning | UNR | Fall River | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.